Aspartame Consumer Safety Network
P.O. Box 2001
Frisco, Texas 75034 U.S.
Phone/FAX: 214.387.4001

 

WHAT ABOUT SUGAR SUBSTITUTES??

This is an excerpt from nutritionist, Ann Louise Gittleman's book, Your Body Knows Best.....

"What about Sugar Substitutes? Since we know that sugar will elevate insulin levels, creating the risk of obesity, diabetes, and heart disease, what about artificial sweeteners?

I remember well the story of Jan Smith, from Idea Today (September, 1991) who at 35 taught bench and low-impact aerobics and circuit training. She also drank a lot of diet soda sweetened with NutraSweet and  ate a
lot of sugar-free foods, also containing NutraSweet. Although she seemed to be fine, Jan suddenly began gaining weight, topping out at 30 pounds above her usual weight.

She began losing her hair, her skin broke out, and she suffered from headaches, heart palpitations, and mood swings severe enough to be suicidal. Her cholesterol sharply increased and she developed ear and
vision problems, shooting pains in her limbs and problems with her menstrual cycle.  Jan worked out even harder to try to combat the weight gain, but then her blood pressure shot up.

Doctors finally diagnosed Graves' disease and told her she had to have her thyroid removed or she would die.
Fortunately, Jan had a background in environmental science. She began to investigate, and discovered her body
lacked chromium, an essential mineral that aspartame (also known as Equal and NutraSweet) removes from the body. She linked her symptoms, including--surprisingly--her sudden weight gain, to the use of diet foods laced with NutraSweet that she had begun using in earnest about 18 months earlier.

Within a month of quitting the NutraSweet and all the products it was found in, Jan's symptoms (and the extra weight) disappeared. Many people, in an attempt to avoid sugar, use sugar substitutes. Aspartame (known as NutraSweet and Equal) is an ingredient in more than 3,000 foods, including diet sodas and diet foods like sugar-free yogurt and powdered drink mixes. Toothpaste, sugar-free gum, pudding, packaged desserts, dietetic foods, sweets for diabetics, and just about any product you can think of that used to have sugar in it now may have
aspartame instead.

Aspartame is a combination of three substances: the amino acid phenylalanine, aspartic acid, and methanol (wood alcohol). Each of these has been known to cause serious side effects.

Phenylalanine, for example, lowers or blocks production of serotonin, an amine that sends messages from the pineal gland in the brain. This blockage is a potential cause of carbohydrate cravings, PMS symptoms, insomnia, and mood swings.

In some circumstances, people may be getting excessively high levels of methanol; it is estimated that on a hot day after exercising, if you drink three 12 ounce cans of diet soda, you could easily be consuming as much as eight times the Environmental Protection Agency's recommended limits for methanol consumption. [Thus, 600 mg aspartame gives 66 mg methanol, which is 8.5 times the EPA daily limit for drinking water of 7.8 mg daily methanol.]

Exercise can be a component in the dangers of aspartame. Jan, who now avidly supports the Aspartame Consumer Safety Network (ACSN) in Dallas, Texas 214-387-4001, pointed out that aspartame and its by-products (including free-form wood alcohol) can race through the system of very fit person who has a high metabolic rate.

When you work out, the activity of all your body systems is intensified, and so are reactions to whatever is in the body at the time. Ironically, it seems that fitness instructors are particularly prone to drinking diet soda with NutraSweet in between classes, and so may be in the most danger.

Far from being the answer to the sugar problem, aspartame has instead spurred numerous complaints from unsuspecting consumers, which now represent 80 - 85 percent of all food complaints registered with the Food and Drug Administration. Among 93 different symptoms are attributed to aspartame use, including dizziness, headaches, loss of equilibrium, ear problems, hemorrhaging of the eyes, and visual impairment.

The dangers of artificial sweeteners have become so widespread that the Aspartame Consumer Safety Network now offers scientific information and acts as a clearinghouse of information on adverse reactions. Three
Senate hearings have been conducted on the safety of aspartame, and the Center for Science in the Public Interest (CSPI) in Washington, D.C., now lists it as the third-worst additive. Since you never know how much you could be ingesting, I suggest you completely avoid any foods with added NutraSweet or any other artificial sweetener."